Alert archive / Tennessee / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 201, NWS Morristown, TN

July 27, 2005Hancock County, Hawkins County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jul 27, 2005, 5:33 PM EDT for Hancock County, Hawkins County, Tennessee. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 27, 2005, 5:33 PM EDT (21:33 UTC)
Expired
Jul 27, 2005, 6:15 PM EDT
In force
42 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

Counties Hancock County, TN, Hawkins County, TN

The radar

The Knoxville radar (KMRX), 45 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 27, 5:45 PM EDTTSTM WND DMGKyles Ford, TNFEW TREES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.6 hours before the alert went out and 298 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2005-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1356 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2005-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1356 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
1518 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 272133
SVRMRX
TNC067-073-272215-
/O.NEW.KMRX.SV.W.0201.050727T2133Z-050727T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
533 PM EDT WED JUL 27 2005

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HANCOCK COUNTY IN EAST TENNESSEE
  THIS INCLUDES THE CITY OF SNEEDVILLE
  HAWKINS COUNTY IN EAST TENNESSEE

* UNTIL 615 PM EDT

* AT 527 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  SNEEDVILLE...AND MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  KYLES FORD BY 550 PM EDT

LAT...LON 3660 8334 3646 8335 3642 8292 3660 8295

$$

HW
2 follow-up statements
000 
WWUS54 KMRX 272150
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
549 PM EDT WED JUL 27 2005

TNC067-073-272215-
/O.CON.KMRX.SV.W.0201.000000T0000Z-050727T2215Z/
HAWKINS TN-HANCOCK TN-
549 PM EDT WED JUL 27 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 615 PM EDT FOR
HANCOCK AND HAWKINS COUNTIES...

AT 542 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR KYLES FORD...OR ABOUT 6 MILES EAST OF SNEEDVILLE...
MOVING EAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHERN HAWKINS COUNTY AT 600 PM EDT
  RURAL EASTERN HANCOCK COUNTY AT 600 PM EDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3660 8334 3646 8335 3642 8292 3660 8295

$$

MJB
000 
WWUS54 KMRX 272214
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
614 PM EDT WED JUL 27 2005

TNC067-073-272224-
/O.EXP.KMRX.SV.W.0201.000000T0000Z-050727T2215Z/
HAWKINS TN-HANCOCK TN-
614 PM EDT WED JUL 27 2005

...THE SEVERE THUNDERSTORM WARNING FOR HANCOCK AND HAWKINS COUNTIES
EXPIRES AT 615 PM EDT...

THE STORMS THAT PROMPTED THE WARNING HAD MOVED OUT OF THE WARNED
AREA. THEREFORE...THE WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 3660 8334 3646 8335 3642 8292 3660 8295

$$

MJB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 2:53 PM EDT, 2 hours 40 minutes earlier.

Area forecast discussion, Jul 27, 2:53 PM EDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
253 PM EDT WED JUL 27 2005

.SHORT TERM...(TONIGHT AND THURSDAY)...A COLD FRONT OVER WEST
TENNESSEE...IS SLOWLY WORKING ITS WAY EAST.  AHEAD OF THE
FRONT...THE AIR MASS REMAINS WARM...MOIST AND UNSTABLE.  IN ADVANCE
OF THE FRONT...SCATTERED THUNDERSTORMS ARE FORMING AND WILL MOVE
INTO THE MRX CWA LATE THIS AFTERNOON AND EVENING.  LI/S ARE BETWEEN
-4 AND -6 AND CAPES GENERALLY ABOVE 2000J...AND THERE REMAINS THE
POTENTIAL FOR ISOLATED SEVERE STORMS.  THE COLD FRONT SHOULD REACH
INTO THE AREA OVERNIGHT WITH ASSOCIATED SHOWERS AND THUNDERSTORMS
CONTINUING ALONG AND JUST AHEAD OF THE FRONT.  THE FRONT SHOULD
STALL OVER THE AREA...PROVIDING CONTINUED DYNAMICS FOR CONVECTION ON
THURSDAY.  A MINOR COOLING TREND IS EXPECTED WITH THE FRONT...WITH
THURSDAY/S TEMPERATURES A DEGREE TO TWO COOLER THAN TODAY/S.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)...UPPER LEVEL TROUGH
DEVELOPING FROM ERN CANADA SOUTHWARD...IS SHOWN TO EXTEND INTO THE
TN VALLEY BY 12Z FRIDAY...THEN SOUTHERN END OF THIS TROUGH LINGERS
WELL INTO THE WEEKEND.  THIS FACTOR PLUS SOME UNCERTAINTY AS TO HOW
FAR SOUTH THE WEAK COLD FRONT PUSHES...LEADS TO THE NEED TO CARRY AT
LEAST CHANCE POPS INTO MONDAY.  DECIDED TO CARRY LOWER END OF LIKELY
POPS FOR EXTREME ERN MOST MTNS DAYTIME FRIDAY DUE TO EXPECTED
CONVERGENCE...AND TO ALSO BETTER MESH WITH NEIGHBORING GRIDS FROM
GSP/RNK.

BY TUESDAY...THERE WOULD APPEAR TO BE JUST A WEAK SHEAR AXIS LEFT OF
THE UPPER TROUGH...WITH HEIGHTS STARTING TO RISE INTO WEDS.  ANOTHER
WEAK FRONT NOTED ON HPC PROGS COULD BE A WEAK FOCUS FOR CONVECTIVE
DEVELOPMENT BY THAT TIME...BUT THIS IS TOO FAR OUT TO TIME WITH ANY
CONFIDENCE.  CONSENSUS FROM NEIGHBORING OFFICES WAS TO GENERALLY
LOWER POPS TO BELOW CLIMO FOR TUE AND WED...WHICH WORKED OUT TO LESS
THAN 30 PERCENT CHANCE FOR OUR FORECAST AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             73  88  71  85 /  30  50  50  30
KNOXVILLE MCGHEE TYSON AIRPORT, TN  72  87  69  82 /  40  50  40  30
OAK RIDGE, TN                       72  87  69  83 /  40  50  40  30
TRI CITIES AIRPORT, TN              69  84  67  80 /  40  50  40  40

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC......NONE.
TN......NONE.
VA......NONE.

&&

MJB/TG
Hazardous weather outlook, Jul 27, 5:09 AM EDT, 12 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
509 AM EDT WED JUL 27 2005

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-281000-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
509 AM EDT (409 AM CDT) WED JUL 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...

A COLD FRONT WILL MOVE INTO THE REGION TODAY...BRINGING SCATTERED
SHOWERS AND THUNDERSTORMS WITH IT.  THERE IS A RISK THAT SOME OF THE
STORMS THAT DEVELOP THIS AFTERNOON AND TONIGHT MAY BECOME SEVERE...
WITH STRONG DAMAGING WINDS...LARGE HAIL AND HEAVY RAIN POSSIBLE.

.DAYS TWO THROUGH SEVEN (THURSDAY THROUGH TUESDAY)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

GH

In the hours before

Special weather statement, Jul 27, 5:16 PM EDT, 17 minutes before
VAZ002-272145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
516 PM EDT WED JUL 27 2005

...STRONG THUNDERSTORM WILL MOVE NORTHEAST ACROSS WISE COUNTY
THROUGH 445 PM EDT...

A STRONG THUNDERSTORM JUST BELOW SEVERE LIMITS WILL MOVE NORTHEAST
ACROSS THE NORTHERN PART OF WISE COUNTY, VIRGINIA PRODUCING STRONG
GUSTY WINDS AND PEA TO DIME SIZE HAIL. WHILE THIS SIZE HAIL DOES NOT
MEET SEVERE CRITERIA, IT IS LARGE ENOUGH TO HURT YOU IF YOU ARE
CAUGHT OUT IN IT. IT COULD ALSO DAMAGE TENDER PATIO PLANTS.

GUSTY WINDS WILL ALSO OCCUR WITH THIS STORM, ALONG WITH DEADLY
LIGHTNING AND BRIEF HEAVY RAIN.

BE CAREFUL WHEN DRIVING AND IF YOU ARE ON FOOT, GET INSIDE NOW FOR
YOUR OWN SAFETY.

BB

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 4:35 PM EDTSevere Thunderstorm WarningMRXCampbell40 min
Jul 27, 4:38 PM EDTSevere Thunderstorm WarningMRXClaiborne52 min
Jul 27, 5:02 PM EDTSevere Thunderstorm WarningMRXBledsoe, Rhea43 min
Jul 27, 5:19 PM EDTSevere Thunderstorm WarningMRXMeigs41 min
Jul 27, 5:27 PM EDTSevere Thunderstorm WarningMRXCampbell, Union33 min
Jul 27, 5:38 PM EDTSevere Thunderstorm WarningMRXRoane52 min
Jul 27, 5:49 PM EDTSevere Thunderstorm WarningMRXAnderson26 min
Jul 27, 5:55 PM EDTSevere Thunderstorm WarningMRXMcMinn, Meigs35 min
Jul 27, 6:07 PM EDTSevere Thunderstorm WarningMRXLoudon, Monroe53 min
Jul 27, 6:35 PM EDTSevere Thunderstorm WarningMRXBlount, Knox40 min
Jul 27, 6:36 PM EDTSevere Thunderstorm WarningMRXCarter, Johnson39 min
Jul 27, 7:12 PM EDTSevere Thunderstorm WarningMRXCarter33 min
Jul 27, 7:13 PM EDTSevere Thunderstorm WarningMRXHamilton, Marion49 min
Jul 27, 7:17 PM EDTSevere Thunderstorm WarningMRXBlount, Knox38 min
Jul 27, 7:31 PM EDTSevere Thunderstorm WarningMRXSevier59 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.